Tornadoes · United States · Colorado · 2025
Unrated tornado, Burlington, Colorado, September 16, 2025
This Unrated tornado ran 0.0 miles across Kit Carson County on September 16, 2025, touching down at 4:11 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- September 16, 2025
- Touchdown
- 4:11 PM MDT (22:11 UTC)
- Lifted
- 4:17 PM MDT (22:17 UTC)
- On the ground
- 6 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Kit Carson County
- Touchdown point
- 39.189, -102.304
- Lift-off point
- 39.189, -102.304
- Record number
- 2509161611-01
What the Weather Service recorded
Thunderstorm activity across East Central Colorado produced hail up to quarter size near Vernon and a tornado south of Burlington. The landspout formed along a nearly stationary boundary that extended from north to south.
Landspout seen slowly moving north to the west of a farmstead at the CR 47 and L intersection. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 01:15 UTC | 01:49 UTC | Severe Thunderstorm Warning | GLD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Sep 16, 1:25 PM MDT, 2 hours 46 minutes earlier. Its key messages:
- Afternoon and evening storms will return to the region on Tuesday and Wednesday. Severe weather possible Tuesday. Potential hazards include hail, wind, flooding and perhaps a landspout or two.
- Highs in the 70s are expected Wednesday through Friday.
Area forecast discussion, Sep 16, 1:25 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Goodland KS 125 PM MDT Tue Sep 16 2025 .KEY MESSAGES... - Afternoon and evening storms will return to the region on Tuesday and Wednesday. Severe weather possible Tuesday. Potential hazards include hail, wind, flooding and perhaps a landspout or two. - Highs in the 70s are expected Wednesday through Friday. && .SHORT TERM /THROUGH WEDNESDAY/... Issued at 124 PM MDT Tue Sep 16 2025 Today, an 850 mb low has formed in northeastern Colorado. This is assisting in the warm, moister advection into the CWA. Temperatures are expected to get into the mid to upper 80s with some southeastern parts of the CWA seeing 90 degrees The 850 mb low is starting to move into the CWA. This low looks to stretch from the Dakotas down into Colorado. With the elongated low, we are expecting multiple initiation areas across the region. As of 17Z, extending south from the center of the low there is a dryline along the eastern Colorado border and another one along the western edge of the CWA. To the northeast of the low, there is a cold front across Nebraska. Overall, the low has shifted north from what guidance was showing yesterday. With the northern shift, the southern zone is now expected to play a more major part in today's convective threat. Along the dryline, storms are expected to start firing between 21-23Z, although there are already some storms firing in northeastern Colorado, which is on the northern end of the dryline. These storms are expected to move to the east-northeast throughout the afternoon and early evening hours, potentially impacting areas as far north as U.S. 36. This zone looks to be a broken, thin line of elevated storms. Hail up to 2 inches and winds of 50-60 MPH look to be the main threats. This line of storms looks to run into the cold front coming in from the northwest around 23-3Z. There is a 15% chance the dryline will not fire until it collides with the cold front. The first northern zone will be the main severe threat of the day. This line will be the southwest/northeast oriented cold front that is firing storms in western Nebraska. The cold front looks to start moving into the northwestern CWA around 22-02Z. CAMs are not handling the current convection well, so confidence in exact timing is only around 50%. This will be a more solid line of storms, potentially turning into a QLCS, especially if it grows to the southeast. With the northward shift, we are not expecting to get the full brunt of the storms, which will be north of U.S. 34. Main threats will be hail up to 2 inches early on with 60-75 MPH wind becoming the main threat later in the event. The risk for a tornado is very low due to ML-LCLs hovering between 3-3.75 km. As of 1930Z, there are some storms forming along a weak dryline in the eastern CWA. There is a 5-10% chance a single supercell could fire off of this boundary. If this occurs, it will likely become severe quickly with hail up to 2-2.5 inches and a landspout would be possible. With the dryline and cold front, there is a 2-5% chance of landspouts forming in the early stages of storm development this event. Late this evening, around 6-9Z, the 500 mb low looks to eject a shortwave across eastern Colorado which will lead to another widespread wave of precipitation. By this point, most of the instability will have been depleted, but there will be ample shear, forcing, and moisture. This means the threat for severe weather is low, but not 0. These storms will be efficient rain producers, so the threat for flooding will be highest with these storms. The hail and wind threats look to be lowering around 4-6Z and finished by 7/8Z. Storms and showers are expected to persist through sunrise Wednesday. With that, the flash flooding threat will continue until around 12Z Wednesday when precipitation weakens and move off to the east. Overnight temperatures look to cool into the 50s and low 60s. We could see some patchy fog tonight, especially in the northern CWA. Tomorrow, the 500 mb low will be moving over the CWA, and we will have northerly winds working to keep temperatures capped in the 70s. We will clear out for most of the day, making it a fairly pleasant, sunny day. However, another shortwave is expected to sweep across eastern Colorado and into the CWA tomorrow evening. With the cooler temperatures, instability should be pretty limited. This will minimize the severe potential with storms tomorrow evening, but some small hail and winds up to 50 MPH are possible. Also, this looks to be another round of efficient rain producing storms, leading to a flooding threat for places that see a lot of precipitation Tuesday night. This precipitation looks end around 12Z Thursday, but may persist into the late morning. Overnight temperatures look to cool into the 50s. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Issued at 124 PM MDT Tue Sep 16 2025 The long-term will start off with a low pressure system over the northern Plains extending into the CWA. This will keep Thursday's temperatures fairly cool, in the 70s, and give us a moderate chance of seeing showers and storms throughout the day. Friday, a ridge starts building into the region from the west, slowly pushing the low out during the day Friday, but putting us under northwesterly flow. This pattern could last over the weekend, continuing the unsettled weather we've been seeing and warming us into the 80s, or a low over the northwestern CONUS will flatten the ridge and lead to zonal flow. The zonal flow would equate to less precipitation potential, but temperatures would largely remain in 70s. Long range guidance is showing a potent low coming in from the northwest CONUS some time between Sunday evening and Tuesday morning, leading to our next potential for organized convection. Throughout the long-term, lows look to cool into the low to mid 50s, although the western CWA could see some upper 40s. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1100 AM MDT Tue Sep 16 2025 This afternoon, winds are expected to strengthen from the south, likely producing gusts around 30 kts at KGLD and 20-25 kts at KMCK. Starting around 21Z, storms could begin rapidly firing across the area. Multiple waves of storms are expected to move through the region this afternoon and overnight. We are expecting gusty, erratic winds from the storms and very heavy rainfall. KGLD looks to be clear of the precipitation by 12Z while KMCK could see rain continue through the morning tomorrow. On the tail end of the rain tonight, we are expected stratus to form. Cloud bases will be around 200-800 feet AGL, but coverage is still a bit uncertain. KMCK could also see fog form as the showers leave. && .HYDROLOGY... Issued at 124 PM MDT Tue Sep 16 2025 Over the past few days, the U.S. 34 corridor have received between 0.25 and 2.5 inches of rain. We have not received any reports of flooding across this area over the past few days and Monday's clear skies helped to dry up the area, making it more resistant to flooding. However, as mentioned in the discussion above, we are expecting efficient precipitation following a round of potentially severe storms Tuesday evening into Wednesday morning. If training storms are able to form over our Nebraska counties could see 0.5-2 inches of rain over a course of 6-12 hours with pockets up to 4-5 inches. Confidence in these higher amounts is only around 10%, but it's a risk that shouldn't be discounted. Current confidence in nuisance flooding (water in fields, full ditches, low water crossings with some flowing water) occurring in our Nebraska counties is 40-45%. Confidence in flash flooding in the same area is about 15%. Wednesday evening, we are expecting another round of efficient rain producing storms in the souther CWA, mainly along and south of U.S. 40. The risk for flooding will heavily depend on how the rain tonight pans out. If this location gets 0.5-1 inch of rain, confidence in flooding would increase to about 35%, otherwise it will hover around 15-20%. This would be an overnight flooding event, if it were to happen, potentially evolving into Thursday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...CA LONG TERM...CA AVIATION...CA HYDROLOGY...CA
Hazardous weather outlook, Sep 16, 2:09 PM MDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 209 PM MDT Tue Sep 16 2025 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 209 PM MDT Tue Sep 16 2025 /309 PM CDT Tue Sep 16 2025/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch has been issued until 9 PM MT, 10 PM CT. Large hail, damaging winds, localized flooding and, although unlikely, a tornado or two are all possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Strong to severe storms may return throughout the rest of the week. Wednesday evening, locations along and south and U.S. 40 could see 60 MPH winds and 1 inch hail. .SPOTTER INFORMATION STATEMENT... Active weather across portions of the Tri-State Area is anticipated. Spotters are encouraged to report significant weather conditions.
In the hours before
Local storm report, Sep 16, 3:08 PM MDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
308 PM MDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM Hail 4 SW Mccook 40.16N 100.67W
09/16/2025 E3.00 Inch Red Willow NE Trained Spotter
Trained spotter report of 3 inch hail.
&&
CALocal storm report, Sep 16, 3:15 PM MDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
315 PM MDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM Hail 2 WSW Mccook 40.20N 100.65W
09/16/2025 E1.75 Inch Red Willow NE 911 Call Center
Relayed report of damaged roof due to ping
pong to golf ball sized hail.
&&
CALocal storm report, Sep 16, 3:21 PM MDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
321 PM MDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Hail Mccook 40.20N 100.63W
09/16/2025 E2.00 Inch Red Willow NE Public
Public report of 2 inch hail in McCook at
the fair grounds.
&&
CALocal storm report, Sep 16, 3:33 PM MDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
333 PM MDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM Funnel Cloud 4 SSW Mccook 40.15N 100.65W
09/16/2025 Red Willow NE Law Enforcement
Relayed report of funnel cloud at roads 712
and 385.
&&
CALocal storm report, Sep 16, 3:37 PM MDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
337 PM MDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM Landspout 3 NNE Cheyenne Wells 38.86N 102.33W
09/16/2025 Cheyenne CO Public
Photo of landspout near Cheyenne Wells.
&&
CALocal storm report, Sep 16, 3:51 PM MDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
351 PM MDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM Hail 1 WNW Mccook 40.21N 100.64W
09/16/2025 M1.75 Inch Red Willow NE Public
Report of golf ball sized hail in McCook.
&&
CAThe surface observations
Burlington (ITR), 6 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:15 UTC | 180° 16 kt | 1019.3 | ||||
| 20:20 UTC | 190° 17 kt | 1019 | ||||
| 20:25 UTC | 190° 16 kt | 1019 | ||||
| 20:30 UTC | 180° 18 kt | 1019 | ||||
| 20:35 UTC | 180° 17 kt | 21 | 1018.6 | |||
| 20:40 UTC | 190° 16 kt | 22 | 1018.6 | |||
| 20:45 UTC | 180° 16 kt | 1018.6 | ||||
| 20:50 UTC | 170° 15 kt | 1018.3 | ||||
| 20:53 UTC | 88 | 51 | 190° 16 kt | 22 | 1018.3 | |
| 20:55 UTC | 180° 14 kt | 1018.3 | ||||
| 21:00 UTC | 180° 15 kt | 1018.3 | ||||
| 21:05 UTC | 180° 17 kt | 1017.9 | ||||
| 21:10 UTC | 170° 17 kt | 1017.9 | ||||
| 21:15 UTC | 170° 18 kt | 1017.9 | ||||
| 21:20 UTC | 170° 15 kt | 1017.9 | ||||
| 21:25 UTC | 170° 16 kt | 24 | 1017.6 | |||
| 21:30 UTC | 180° 19 kt | 26 | 1017.6 | |||
| 21:35 UTC | 170° 20 kt | 26 | 1017.6 | |||
| 21:40 UTC | 27 | 1017.6 | ||||
| 21:45 UTC | 1017.6 | |||||
| 21:50 UTC | 27 | 1017.6 | ||||
| 21:53 UTC | 88 | 48 | 170° 20 kt | 29 | 1017.3 | |
| 21:55 UTC | 170° 18 kt | 1017.6 | ||||
| 22:00 UTC | 160° 21 kt | 1017.6 | ||||
| 22:05 UTC | 170° 15 kt | 20 | 1017.6 | |||
| 22:10 UTC | 170° 16 kt | 22 | 1017.6 | |||
| 22:15 UTC | 170° 18 kt | 1017.6 | ||||
| 22:20 UTC | 32 | 1017.6 | ||||
| 22:25 UTC | 32 | 1017.6 | ||||
| 22:30 UTC | 32 | 1017.6 | ||||
| 22:35 UTC | 32 | 1017.3 | ||||
| 22:40 UTC | 170° 20 kt | 24 | 1017.3 | |||
| 22:45 UTC | 170° 20 kt | 27 | 1017.3 | |||
| 22:50 UTC | 180° 20 kt | 26 | 1017.3 | |||
| 22:53 UTC | 82 | 50 | 190° 19 kt | 28 | 1016.9 | |
| 22:55 UTC | 180° 16 kt | 23 | 1016.9 | |||
| 23:00 UTC | 190° 20 kt | 27 | 1016.9 | |||
| 23:05 UTC | 180° 20 kt | 27 | 1016.9 | |||
| 23:10 UTC | 1016.9 | |||||
| 23:15 UTC | 190° 18 kt | 23 | 1016.9 | |||
| 23:20 UTC | 190° 20 kt | 1016.9 | ||||
| 23:25 UTC | 200° 19 kt | 1017.3 | ||||
| 23:30 UTC | 200° 18 kt | 24 | 1017.3 | |||
| 23:35 UTC | 200° 17 kt | 22 | 1017.3 | |||
| 23:40 UTC | 200° 17 kt | 1017.3 | ||||
| 23:45 UTC | 200° 13 kt | 1017.3 | ||||
| 23:50 UTC | 200° 13 kt | 1017.3 | ||||
| 23:53 UTC | 79 | 53 | 200° 11 kt | 1017.6 | ||
| 23:55 UTC | 200° 10 kt | 1017.6 | ||||
| 00:00 UTC | 200° 10 kt | 1017.6 | ||||
| 00:05 UTC | 200° 9 kt | 1017.6 | ||||
| 00:10 UTC | 200° 9 kt | 1017.6 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the touchdown began at 22:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:22 UTC | LANDSPOUT | 3 Nne Cheyenne Wells | Cheyenne, CO | Photo of landspout near Cheyenne Wells. |
| 22:11 UTC | TORNADO | 8 S Burlington | Kit Carson, CO | reported landspout tornado slowly moving north near CR 47 and L; lasted five to six minutes. |
| 01:10 UTC | TSTM WND GST 53 | 4 S Burlington | Kit Carson, CO | KITR. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2025 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of September 16, 2025
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 16 | 4:25 PM MST | Unrated | Pima, AZ | 0.0 | 1 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.